Background: Our knowledge about the risk of hypoglycemia associated with diabetes treatment is derived from studies that often exclude frail, elderly persons.
Objective: To determine the incidence and risk factors for developing serious hypoglycemia among older persons using sulfonylureas or insulin.
Methods: We conducted a population-based, retrospective cohort study of 19932 Tennessee Medicaid enrollees, aged 65 years or older, who used insulin or sulfonylureas from 1985 through 1989. The main end point was serious hypoglycemia defined as a hospitalization, emergency department admission, or death associated with hypoglycemic symptoms and a concomitant blood glucose determination of less than 2.8 mmol/L (< 50 mg/dL).
Results: We identified 586 persons with a first episode of serious hypoglycemia during 33,048 person-years of insulin or sulfonylurea use. The crude rates (per 100 person-years) of serious hypoglycemia were 1.23 (95% confidence interval [CI], 1.08-1.38) in users of sulfonylureas and 2.76 (95% CI, 2.47-3.06) among insulin users. Recent hospital discharge was the strongest predictor of subsequent hypoglycemia in older persons with diabetes. The adjusted relative risk of serious hypoglycemia occurring in days 1 through 30 after hospital discharge was 4.5 (95% CI, 3.5-5.7) compared with the risk associated with a hypoglycemic event occurring 366 or more days after hospital discharge. Other independent risk factors included advanced age (relative risk, 1.8; 95% CI, 1.4-2.3), black race (relative risk, 2.0; 95% CI, 1.7-2.4), and use of 5 or more concomitant medications (relative risk, 1.3; 95% CI, 1.1-1.5).
Conclusions: In this population, the incidence of serious hypoglycemia is approximately 2 per 100 person-years, suggesting that many older adults can be safely treated with hypoglycemic drugs. Frail, elderly persons--the oldest-old, those using multiple medications, and those who are frequently hospitalized--are at a higher risk for drug-associated hypoglycemia. Such individuals may benefit from intensive education about the symptoms of hypoglycemia and close monitoring for adverse events related to diabetes treatment.